BACK TOTOP Browse A-ZSearchBrowse A-ZABCDEFGHIJKLMNOPQRSTUVWXYZ0-9 E-mail FormEmail ResultsName:Email address:Recipients Name:Recipients address:Message: Print-FriendlyBookmarksbookmarks-menuPhenytoin overdoseDiphenylhydantoinPhenytoin is a medicine used to treat convulsions and seizures. Phenytoin overdose occurs when someone accidentally or intentionally takes too much of this medicine.This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. Poisonous Ingredient Diphenylhydantoin Where Found Phenytoin is the generic name of drugs such as:Cerebyx Dilantin Dilantin-125 PhenytekThis list may not be all inclusive. Symptoms Symptoms of a phenytoin overdose may include:Coma ComaDecreased alertness is the most severe state of reduced awareness and is a serious condition. A coma is a state of decreased alertness from which a p...Read Article Now Book Mark Article Confusion ConfusionConfusion is the inability to think as clearly or quickly as you normally do. You may feel disoriented and have difficulty paying attention, remembe...Read Article Now Book Mark Article Seizures (occasionally) SeizuresA seizure is the physical changes in behavior that occurs during an episode of abnormal electrical activity in the brain. The term "seizure" is often...Read Article Now Book Mark Article Dizziness Fever Low blood pressure Muscle rigidity or spasms Sleepiness Side-to-side eye movement (nystagmus) (nystagmus)Nystagmus is a term to describe fast, uncontrollable movements of the eyes that may be:Side to side (horizontal nystagmus)Up and down (vertical nysta...Read Article Now Book Mark Article Slurred speech Swollen gums Tremor (unintentional trembling) UnsteadinessUnsteadinessWalking abnormalities are unusual and uncontrollable walking patterns. They are usually due to diseases or injuries to the legs, feet, brain, spinal...Read Article Now Book Mark Article Before Calling Emergency The following information is helpful for emergency assistance:The person's age, weight, and condition Name of product (as well as the ingredients and strength if known) The time it was swallowed The amount swallowed If the medicine was prescribed for the person However, DO NOT delay calling for help if this information is not immediately available. Poison Control Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.Local poison control centerFor a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.Take the pill container with you to the hospital, if possible. What to Expect at the Emergency Room The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check phenytoin levels. Symptoms will be treated as appropriate. The person may receive:Activated charcoal Airway support, including oxygen, breathing tube through the mouth (intubation), and ventilator (breathing machine) Blood and urine tests Chest x-ray Computerized axial tomography (CT, or advanced imaging) scan ECG (electrocardiogram, or heart tracing) Fluids through the vein (intravenous or IV) Laxative Medicines to treat symptoms Use of a kidney machine (dialysis) may be used in select cases of severe poisoning with prolonged coma or prolonged incapacitating ataxia (see above). Outlook (Prognosis) How well a person does depends on the severity of the overdose and how quickly treatment is received. If there has been prolonged coma, respiratory depression, and shock (damage to multiple internal organs), a more serious outcome is possible.Open ReferencesReferencesAronson JK. Phenytoin and fosphenytoin. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:709-718.Pollack CV, Merino FT. Seizures. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 15.Su M, Allon A. Phenytoin Toxicity. In: Traub ST, Burns MM, eds. UpToDate. Topic 312;Version 18. November 2020.AllVideoImagesTogRelated Information Review Date: 1/1/2021 Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team. The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- © 1997- All rights reserved. A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.Content is best viewed in IE9 or above, Firefox and Google Chrome browser.